Alabama, 2008Dense Fog in Alabama, December 18, 2008
December 18, 2008 · NWS BMX · 1 event in 1 county or zone
Locally dense fog on the Coosa River led to a boating accident.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally dense fog on the Coosa River led to a boating accident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 18, 11:30 AM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Dec 18, 11:30 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 AM CST THU DEC 18 2008
.UPDATED...FOR TODAY AND AVIATION DISCUSSION.
&&
.DISCUSSION...
CLOUDS BEGINNING TO BREAK IN THE SOUTHWEST AND CENTRAL. WILL
CONTINUE TO SEE THIS TREND. TEMPS FAIRLY WELL ON TRACK AND ONLY MADE
SOME MINOR CHANGES. ANY RAIN CHANCES WILL REMAIN RIGHT ALONG THE
FRONT AND IMPACT AREAS ACROSS FAR NORTHERN ALABAMA. FORECAST HAVE
ALREADY BEEN SENT.
&&
AVIATION...18Z TAF DISCUSSION.
CEILINGS AND LOW VIS BEGINNING TO RISE TO MVFR AND WILL CONTINUE
THIS TREND DURING THE AFTERNOON AT MOST LOCATIONS. CEILINGS AT MGM
AND TOI WILL INCREASE TO VFR AFTER 22Z. WINDS WILL TURN SOUTHERLY BY
EARLY EVENING...WITH LOW CEILINGS AND LIMITED VISIBILITIES SPREADING
BACK ACROSS THE AREA...ONCE AGAIN. MOST AREAS WILL REPEAT THEIR
PERFORMANCE FROM THIS MORNING.
16
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Dec 18, 11:30 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 AM CST THU DEC 18 2008
ALZ011>015-017>050-191700-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1130 AM CST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A STORM SYSTEM WILL BRING WINDY CONDITIONS TO CENTRAL ALABAMA
SUNDAY. CAUTION SHOULD BE TAKEN ON AREA LAKES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED.
Dense Fog, Etowah
- When
- December 18, 3:10 PM CST
- Where
- Etowah forecast zone
- Injuries
- 0 direct, 5 indirect
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Locally dense fog was suspected to be a contributing factor in a boating accident on the Coosa River near the Gadsden Water Works. One boat ran into a second boat, causing the first to capsize, and the second to become severely damaged. The five occupants total in the two boats were injured (indirect) in the accident. Two of the injured were treated and released with minor injuries, while the three others sustained more serious injuries.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, December 18 to 19, 200811 injured · $1.0 million · 2 events
- Winter Storm in Wisconsin, December 18 to 19, 20081 death · 11 events
- Cold in Nevada, December 18, 20081 death · 1 event
- Ice Storm in Illinois, December 18 to 19, 2008$2.0 million · 14 events
- Winter Weather and Strong Wind in California, December 18 to 19, 2008$3.1 million · 5 events
- Winter Storm in Iowa, December 18 to 19, 2008$215,000 · 35 events
- Winter Weather in Kansas, December 18, 20085 injured · $60,000 · 2 events
- Winter Weather in Kansas, December 18, 20082 injured · $100,000 · 9 events
- Ice Storm and Winter Storm in Illinois, December 18 to 19, 2008$100,000 · 18 events
- Ice Storm in Iowa, December 18 to 19, 2008$110,000 · 16 events
- High Wind and Winter Weather in Nevada, December 18 to 19, 2008$100,000 · 72 kt wind · 3 events
- Winter Weather in Kansas, December 18, 20083 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145448.